Texas, 2020

Hail in Texas, April 22, 2020

April 22, 2020 · NWS EWX · 3 events in 2 counties and zones

A cold front moved through South Central Texas and generated isolated thunderstorms. One of those storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and generated isolated thunderstorms. One of those storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 22, 7:59 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 22, 7:59 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
859 AM CDT Wed Apr 22 2020

.UPDATE...
Patchy fog looks like it last a little longer this morning. We have
updated the forecast to reflect this. Otherwise, we have only
adjusted the hourly grids to account of observational trends. The new
SPC day one outlook left the risk areas as they were. A line of
convection is trying to form around Junction, but it's trending
downward. The 12Z sounding from DRT has a stout cap and we may need
more heating for storms to be sustained. We continue the waiting
game.

&&

.PREV DISCUSSION... /ISSUED 606 AM CDT Wed Apr 22 2020/

AVIATION...
At KAUS/KSAT/KSSF, LIFR CIGs with intermittent restrictions of VSBY
due to SHRA will continue this morning to midday. KAUS has the best
chances for TSRA and will maintain TEMPO TSRA 16Z-20Z only for that
site. CIGs rise to MVFR midday, then VFR mid afternoon with VFR skies
prevailing tonight into Thursday. Southerly winds 7 to 12 KTs shift
to northerly late tonight as a front moves across the sites.

At KDRT, MVFR CIGs become VFR late this morning through tonight.
Southeasterly winds 7 to 12 KTs shift to northwesterly 12 to 17 KTs
with gusts to 25 KTs late this morning, then decrease to 5 to 10 KTs
tonight.

PREV DISCUSSION... /ISSUED 349 AM CDT Wed Apr 22 2020/

SHORT TERM (Today through Thursday)...
A potentially convectively active day is expected for South Central
Texas today as an upper level trough moves over the Central and
Southern Plains. A dryline drifts east into parts of the Rio Grande
Valley and Edwards Plateau later this morning and across the Hill
Country and southern parts of the Rio Grande Plains this afternoon to
approach I-35. Upward forcing of the moist airmass ahead of the
dryline leads to showers over the Edwards Plateau and Hill Country
early this morning as heating kicks in after sunrise. With further
heating as the airmass becomes unstable, thunderstorms develop by mid
morning. The showers and thunderstorms gradually shift east across
the I-35 corridor midday into early to mid afternoon, then to the US
Highway 77 corridor late afternoon. Forecast soundings show moderate
instability, strong deep layer shear, and steep mid level lapse
rates. As a result, isolated to scattered strong to severe storms are
possible. The most favorable convective parameters for strong to
severe storms are east of a Burnet to Austin to Schulenburg line
where SPC has a slight risk. Further to the west to a Llano to
Universal City to Cuero line, strong to severe storms will be more
isolated where SPC has a marginal risk. The main threats are large
hail and damaging winds, however, cannot rule out a tornado or two.
There is a potential for very large hail greater than 2 inches in the
slight risk area. With storm movement being rather fast, rainfall
totals should top out under an inch. Upward forcing lifts to the
northeast late this afternoon with showers and thunderstorms ending
by early evening as the dryline stalls west of I-35. A mid level
impulse moving under the base of the trough combined with a weak
front moving across our area tonight would provide some forcing for
showers. However, the airmass dries with only a sprinkle or two
possible. No cold advection in the wake of the front maintains the
above to well above temperatures of today into Thursday as surface
high pressure drifts across our area.

LONG TERM (Thursday Night through Tuesday)...
Thursday night through Tuesday begins a long period of NW or WNW flow
aloft over TX. In the month of April, this is typically a dry
pattern, whereas later in the warm season, the deeper layer of the
troposphere in such an pattern would hold more moisture and be more
unstable.

Return flow begins almost immediately for Thursday night as weak
perturbations in the broad NW flow aloft redevelop a surface low
over NW TX. As the shortwave crosses Oklahoma, the surface low passes
well to the north of the forecast area, or along the Red River
valley. Thus a light south wind in the morning shifts to a light WNW
wind in the afternoon, and into a N wind Friday night. Thus another
well above normal high temperature day is expected for Friday and
near 100 degree temps are forecast for areas SE of Eagle Pass. The
surface winds manage to remain out of the N to NE Saturday, leading
to near normal temps. By Sunday afternoon the winds return to the
south and the return flow pattern over the higher terrain in our NW
counties may need to be monitored for elevated fire weather
conditions. Higher winds and higher humidities are expected Monday,
and perhaps increasing clouds will keep the daytime temperature
trends relatively flat for the period Saturday through Monday.

Monday night a shortwave is shown to be moving in the WNW flow aloft
across N TX. The 00Z runs of the GFS/ECM are running with some
convection over the area, while the blended guidances are lagging.
In this case, will defer to the blended guidance for the drier
climatology reasons mentioned earlier. Using the blended guidance
winds, the shortwave has a slight effect in lowering the onshore
winds for Tuesday, and leading to another unseasonably warm day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  87  62  91 /  90  -    0   0   0
Austin Bergstrom Intl Airport  83  63  87  61  90 /  90  -    0   0   0
New Braunfels Muni Airport     85  63  87  61  93 /  80   0   0   0   0
Burnet Muni Airport            83  57  84  61  89 /  80   0   0   0   0
Del Rio Intl Airport           97  62  95  64  98 /  10   0   0   0   0
Georgetown Muni Airport        83  59  84  61  89 /  90  -    0   0   0
Hondo Muni Airport             90  62  92  61  95 /  60   0   0   0   0
San Marcos Muni Airport        84  62  87  61  91 /  80  -    0   0   0
La Grange - Fayette Regional   82  65  85  61  91 /  50  10   0   0   0
San Antonio Intl Airport       86  65  89  63  92 /  80   0   0   0   0
Stinson Muni Airport           88  67  89  63  93 /  60   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...YB
Decision Support...Hampshire
Hazardous weather outlook, Apr 22, 3:00 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Wed Apr 22 2020

TXZ171>173-183>194-202>209-217>225-228-230900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

From late this morning through this afternoon, there is a Slight
Risk of severe storms east of a Burnet to Austin to Schulenburg
line. Outside of the Slight Risk area, there is a Marginal Risk of
severe storms east of a Llano to Universal City to Cuero line.
Large hail and damaging winds are the main threats, although a
tornado or two cannot be ruled out.

This afternoon, elevated to near critical fire weather conditions
are expected across Val Verde county for humidities of 10 to 15
percent and westerly winds of 15 to 20 mph with gusts up to 30
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

In the hours before

Special weather statement, Apr 22, 9:24 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1024 AM CDT Wed Apr 22 2020

TXZ192-221615-
Travis TX-
1024 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 1115
AM CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield Dam, or 8 miles southwest of Anderson Mill, moving
northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Pflugerville, Windemere, Anderson
Mill, Lakeway, Lago Vista, Bee Cave, West Lake Hills, Hudson Bend,
The Hills, Barton Creek, Mansfield Dam, Jonestown, Briarcliff, Point
Venture, Volente, Wells Branch and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 9785 3043 9778 3043 9776 3045 9774
      3046 9769 3048 9768 3048 9764 3050 9760
      3049 9756 3048 9755 3049 9751 3046 9745
      3024 9795 3040 9806 3051 9786
TIME...MOT...LOC 1523Z 240DEG 49KT 3037 9792

HAMPSHIRE

The radar

The Ft Hood radar (KGRK), 62 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Travis

When
April 22, 9:26 AM CST
Where
Travis County, 0.6 mi W of Marshall Ford
Measured
0.88 in hail
Reported by
Public
Coordinates
30.380, -97.890

Hail, Travis

When
April 22, 9:34 AM CST
Where
Travis County, 4.13 mi ENE of Four Pts
Measured
0.75 in hail
Reported by
Public
Coordinates
30.430, -97.790

Hail, Williamson

When
April 22, 9:35 AM CST
Where
Williamson County, 1.38 mi ENE of Jollyville
Measured
1 in hail
Reported by
Public
Coordinates
30.460, -97.750

A thunderstorm produced quarter size hail in Jollyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884662, 884664, 884665.